I took depoprovera for about one year in 1994 in my 20’s. I stopped taking it because it caused it made me lose all interest in the opposite sex, I stopped having periods, and I started growing a beard and getting male pattern hair on my body. At first I thought it was great because I didn’t have a period, but my mom insisted I stop taking it due to the side effects and I’m glad she did. I stopped taking it and I tried everything to get rid of the beard. I went to the doctor and he told me that hirsuitism must run in my family even though it doesn’t. In fact, I’m blonde and prior to taking depo I never had a beard or male pattern hair on my body. None of my female family members have had hirsuitism or a beard. I cried because he didn’t believe me. After the side effects I went to a gynecologist that told me he never prescribes depo because it causes male side effects. I finally felt like someone understood, but it was too late, I had already taken it. I took spironalactone, did painful electrolysis with the heated metal needle all over my chin and neck, laser, plucking, and shaving. Nothing worked so I have resorted to shaving like a man every day to every other day. It takes too long to pluck over 200 coarse hairs and it hurts. I have to be careful my husband does not see me shave or touch my chin if it has been a day or two since I’ve shaved. I have not told him this side effect because it’s too embarrassing for me. I have only told a couple of close friends. The side effects of hirsuitism and bone density loss were not listed when I took it. In 2004 a black box warning was placed on depo for bone density loss. It weighed on my mind so I had a dexascan done in 2006. I was 33 and the doctor said my results were osteopenia and I had the bone density of a woman in her 50’s or 60’s. At 36 I was picking up my daughter and felt sharp pains in my right knee. My doctor did an xray and said I had osteoarthritis. I have had chronic pain in my back and knees and find it hard to sleep at night due to tossing and turning, trying to avoid the pain. I cannot get up quickly out of bed. I have to turn my body and push myself up with my arms. I am 49 now. I hope every woman reads our stories so they know what this poison does. Please do not take it and tell every woman, mother, and daughter that this drug is not safe.
Submitted on December 8, 2021